Around 2 years ago, I was in a bad place mentally and physically. I had been burning the candle at both ends, very stressed, eating poorly, exhausted yet always wanting to do more, more, more. I had started a new job and for the first 6 months, was on probation whereby you have very little job security and your performance is constantly being assessed for company fit.
I had reached a point of complete despair, mentally and physically, where I just did not want to continue. I tried to explain it to my wife but all that came out was actually garbage. I couldn’t even summon the ability to articulate what was wrong.
I just felt completely broken, mentally and physically.
It was around that point that I decided that what I was feeling was not the norm for me and that I needed medical help. I’ll never forget how nervous and agitated I was that first morning going to the GP to try and discuss what was going on with me. It felt like a mountain to climb. A diagnosis of depression and high anxiety followed, along with the prescribed anti depressants, in this form of escitalopram.
In the last few weeks, I have been tapering down my use of these anti depressants inline with my doctors advice. I do feel much better these days and I have better tools in my tool box for dealing with life’s stress (read How to Build Resilience to Stress) but as part of the taper I have noticed 2 huge changes.
Persistent Dizziness – Since I stopped the medication I have this feeling of persistent dizziness or wooziness in my head. It feels a bit like when you stand up too quick and you have low blood pressure and feel dizzy. I found this very draining but once I became aware of it as a known withdrawal symptom, it became easier to identify it and manage it.
Alcohol Intolerance – My ability to tolerate alcohol has gone down dramatically! I’m no angel when it comes to alcohol consumption but since I have come off this medication, and gone out socially like I used to, the next few days after the night out have been hell. My mood drops off the side of a cliff, I become really low, depressed, angry with things around me, really snappy and short with the kids and family, tired all the time (abnormally so) and above all else, I have this over riding feeling of not caring about anything or anyone anymore. I expect that I am a nightmare to live with for these few days. This is really scary for me and it reminds me of how I was feeling just before I went on the medication, except this time around alcohol is providing the trigger.
I expect the dizziness to recede over time but I feel I need to really cut back or eliminate alcohol consumption as it is having a super negative impact on me and my family over the days that follow a night out. I do not want to be that person or have that affect on the people that are nearest to me so this needs to change!
If you can relate to this experience, please leave a comment below, it would be great to hear other people’s experience with anti depressants.
Yours in health and happiness,